Changes to the Brain

It took several decades before researchers found that opioids caused permanent changes to the brain’s opioid receptors. Your brain becomes hard-wired to seek opioids to maintain its new normal. For some people, this happens in a matter of days.

 

Prescription opioids release much higher levels of the chemicals than what our bodies naturally produce, so they can overwhelm our system and bind to places they shouldn’t. Binding to some of these other receptors can completely eliminate the sensation of pain, create drowsiness, mental confusion, and nausea, as well as euphoria. For more information, visit ScienceLine’s description of “Your Brain on Opioids.”

 

Typical signs that someone is high on heroin or prescription opioids:

  • Pupils will contract and appear small
  • Muscles are slack and droopy
  • Nodding out
  • Itchy skin and scratching
  • Speech may be slurred
  • Response to outside stimulus such as a loud noise or a shaking from a concerned friend

 

If you are worried that someone is getting too high, it is important you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing. For more information, visit the “Preventing Overdoses & Deaths” page.